Topological Methods in Nonlinear Analysis

A deformation theorem and some critical point results for non-differentiable functions

Salvatore A. Marano and Dumitru Motreanu

Full-text: Open access


A deformation lemma for functionals which are the sum of a locally Lipschitz continuous function and of a concave, proper and upper semicontinuous function is established. Some critical point theorems are then deduced and an application to a class of elliptic variational-hemivariational inequalities is presented.

Article information

Topol. Methods Nonlinear Anal., Volume 22, Number 1 (2003), 139-158.

First available in Project Euclid: 30 September 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Marano, Salvatore A.; Motreanu, Dumitru. A deformation theorem and some critical point results for non-differentiable functions. Topol. Methods Nonlinear Anal. 22 (2003), no. 1, 139--158.

Export citation


  • A. Ambrosetti, Critical points and nonlinear variational problems , Mem. Soc. Math. France (N.S.), 49 (1992) \ref\key 2
  • A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications , J. Funct. Anal., 14(1973), 349–381 \ref\key 3
  • H. Brézis, Analyse Fonctionnelle – Théorie et Applications, Masson, Paris (1983) \ref\key 4
  • K.-C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations , J. Math. Anal. Appl., 80(1981), 102–129 \ref\key 5
  • F. H. Clarke, Optimization and Nonsmooth Analysis , Classics Appl. Math., 5 , SIAM, Philadelphia (1990) \ref\key 6
  • K. Deimling, Nonlinear Functional Analysis , Springer–Verlag, Berlin (1985) \ref\key 7
  • Y. Du, A deformation lemma and some critical point theorems, Bull. Austral. Math. Soc., 43(1991), 161–168 \ref\key 8
  • J. Dugundji, Topology, Allyn and Bacon, Boston (1966) \ref\key 9
  • N. Ghoussoub and D. Preiss, A general mountain pass principle for locating and classifying critical points , Ann. Inst. H. Poincaré Anal. Non Linéaire, 6(1989), 321–330 \ref\key 10
  • D. Motreanu and P. D. Panagiotopoulos, Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational Inequalities , Nonconvex Optim. Appl., 29 , Kluwer, Dordrecht (1998) \ref\key 11
  • D. Motreanu and C. Varga, Some critical point results for locally Lipschitz functionals, Comm. Appl. Nonlinear Anal., 4(1997), 17–33 \ref\key 12
  • P. D. Panagiotopoulos, Hemivariational Inequalities. Applications in Mechanics and Engineering, Springer–Verlag, Berlin (1993) \ref\key 13
  • P. Pucci and J. Serrin, A mountain pass theorem, J. Differential Equations, 60(1985), 142–149 \ref\key 14
  • P. H. Rabinowitz, Minimax methods in critical point theory with applications to differential equations , CBMS Reg. Conf. Ser. in Math., 65 , Amer. Math. Soc., Providence (1986) \ref\key 15 ––––, Some aspects of critical point theory (S. S. Chern, R. Wang and M. Chi, Proceedings of the 1982 Changchun Symposium on Differential Geometry and Differential Equations, eds.), Science Press, Bijing (1986), 185–232 \ref\key 16
  • E. H. Spanier, Algebraic Topology, McGraw-Hill, New York (1966) \ref\key 17
  • A. Szulkin, Minimax principles for lower semicontinuous functions and applications to nonlinear boundary value problems , Ann. Inst. H. Poincaré Anal. Non Linéaire, 3(1986), 77–109